Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 64, NWS Springfield, MO

July 23, 2005Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 23, 2005, 4:18 PM CDT for Miller County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 4:18 PM CDT (21:18 UTC)
Expired
Jul 23, 2005, 10:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 232121
FFWSGF
MOC131-240315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 1015 PM CDT.

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NEARLY STATIONARY THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS    
  THE WARNED AREA.  DOPPLER RADAR ESTIMATED THAT THIS THUNDERSTORM   
  IS PRODUCING RAINFALL RATES OF 3 TO 4 INCHES PER HOUR

* EXCESSIVE RUNOFF FROM THIS TORRENTIAL RAINFALL IS LIKELY. FLASH    
  FLOODING IS LIKELY ALONG THE TAVERN CREEK AND WIEMER CREEK         
  BASINS...NORTH OF IBERIA AND SOUTH OF SAINT ELIZABETH.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3823 9223 3810 9221 3811 9234 3823 9235

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 232341
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT SAT JUL 23 2005

MOC131-240315-
MILLER MO-
641 PM CDT SAT JUL 23 2005

...FLASH FLOOD WARNING CONTINUES FOR EAST CENTRAL MILLER COUNTY 
UNTIL 1015 PM CDT...

THUNDERSTORMS AND HEAVY RAINFALL HAVE ENDED...HOWEVER EXCESSIVE 
RUNOFF LIKELY CONTINUES. CREEKS AND STREAMS IN THE AREA...INCLUDING 
THE TAVERN CREEK AND WIEMER CREEKS...WILL LIKELY REMAIN HIGH AND 
POSSIBLY OUT OF THEIR BANKS. LOW WATER CROSSINGS IN EAST CENTRAL 
MILLER COUNTY COULD REMAIN FLOODED EARLY THIS EVENING. 

LAT...LON 3823 9223 3810 9221 3811 9234 3823 9235

$$

IZZI
000 
WGUS73 KSGF 240201
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SAT JUL 23 2005

MOC131-240210-
MILLER MO-
900 PM CDT SAT JUL 23 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3823 9223 3810 9221 3811 9234 3823 9235

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:53 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 23, 2:53 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT SAT JUL 23 2005

.DISCUSSION...
ISOLATED PULSE THUNDERSTORMS ARE DEVELOPING AGAIN THIS AFTERNOON...A
LITTLE EARLIER THAN YESTERDAY. THERE IS LITTLE IN THE WAY OF OBVIOUS
SYNOPTIC SCALE FORCING...BUT A WEAK 500MB INVERTED TROUGH IS MOVING
WEST UNDERNEATH THE THE UPPER RIDGE OVER THE ARKLATEX...WHILE
ANOTHER IMPULSE IS ALSO MOVING SOUTHEAST THROUGH NW IL. HIGHER
TERRAIN ALSO LIKELY AN INFLUENCE ON CONVECTION OVER NW AR WHERE
BETTER MIDLEVEL MOISTURE IS ALSO EVIDENT. TYPICAL MIDSUMMER LOW
SHEAR/HIGH INSTABILITY ENVIRONMENT WITH ML CAPES OF 2000-2500 J/KG
WILL LEAD TO A FEW SEVERE PULSE STORMS. OVERALL STORM COVERAGE
SHOULD BE MINIMAL. SHORT TERM FORECASTER HAS ALREADY UPDATED GRIDS
TO ACCOUNT FOR THE CONVECTION.

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY AT LEAST.
TEMPERATURES/HEAT INDICES ARE PANNING OUT AS EXPECTED TODAY. WILL
CONTINUE THE EXCESSIVE HEAT WARNING THROUGH TOMORROW. HOT WEATHER
WILL CONTINUE MONDAY...BUT WITH CORE OF THE UPPER RIDGE MOVING EAST
OF THE AREA...TEMPERATURES MAY BE A BIT COOLER (OR LESS HOT). THE
RIDGE WILL GRADUALLY FLATTEN OUT LATE SUNDAY AND MONDAY. SHORTWAVE
IMPULSES IN THE INCREASINGLY ZONAL FLOW OVER THE CENTRAL AND
NORTHERN PLAINS WILL EXERT AN INCREASING INFLUENCE ON OUR WEATHER BY
MIDWEEK. GFS/NAM/ECMWF ALL DRIVE A COLD FRONT THROUGH THE AREA LATE
TUE/TUE NIGHT TO BRING RELIEF TO THE HEAT AND HOPEFULLY A CHANCE FOR
ONE OR MORE ROUNDS OF ORGANIZED STORMS. THE RAIN IS DEFINITELY
NEEDED. DSA

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH MID EVENING. A
COUPLE OF STORMS ARE DEVELOPING NEAR KSGF ALREADY SO HAVE AMENDED
TAFS TO ACCOUNT FOR THIS. OTHER THAN LOCAL IFR CONDITIONS NEAR
INTENSE STORMS...VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING FOR ALL COUNTIES OF THE MISSOURI OZARKS.
.KS...EXCESSIVE HEAT WARNING FOR CHEROKEE...CRAWFORD...AND BOURBON.

WFO SGF
Hazardous weather outlook, Jul 23, 1:55 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT SAT JUL 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
155 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY WITH HIGHS ABOVE 100
DEGREES IN MOST AREAS. MID TO LATE AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 105 TO 115 DEGREES. THE HOTTEST TEMPERATURES WILL
GENERALLY OCCUR OVER WEST CENTRAL AND CENTRAL MISSOURI.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS CANNOT BE
RULED OUT...HOWEVER...MOST AREAS WILL REMAIN DRY. GIVEN THE STRONG
DAYTIME INSTABILITY...ISOLATED SEVERE STORMS WITH STRONG WINDS AND
DIME TO NICKEL SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE HOT WEATHER WILL CONTINUE ON SUNDAY AND INTO THE EARLY PORTION
OF THE WORK WEEK...ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED MONDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATE TUESDAY
BRINGING A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.
FORTUNATELY...THIS WILL ALSO BRING COOLER AND LESS HUMID AIR INTO
THE REGION.

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THUNDERSTORMS...SPOTTER ACTIVATION
WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 12:54 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             BROWNFIELD              37.67N 92.35W
07/22/2005  1.00 INCH        LACLEDE            MO   EMERGENCY MNGR

            OBSERVED BY THE FIRE DEPT. ON ROUTE K

0536 PM     HAIL             BROWNFIELD              37.67N 92.35W
07/22/2005  0.88 INCH        LACLEDE            MO   EMERGENCY MNGR

0540 PM     HAIL             MACKS CREEK             37.97N 92.98W
07/22/2005  1.00 INCH        CAMDEN             MO   EMERGENCY MNGR

0541 PM     TSTM WND DMG     BROWNFIELD              37.67N 92.35W
07/22/2005                   LACLEDE            MO   EMERGENCY MNGR

            WINDS ESTIMATED AT 70 MPH WITH NUMEROUS SMALL TREES
            DOWN. LARGE HAIL OF UNKNOWN SIZE CAUSED CRACKED
            AUTOMOBILE WINDSHIELDS.

0552 PM     HAIL             MACKS CREEK             37.97N 92.98W
07/22/2005  1.00 INCH        CAMDEN             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL COVERING THE GROUND.

0600 PM     HAIL             2 SW MACKS CREEK        37.95N 93.01W
07/22/2005  0.75 INCH        CAMDEN             MO   PUBLIC

            NEAR INTERSECTION OF 73 AND 54

0600 PM     TSTM WND DMG     2 N FALCON              37.63N 92.38W
07/22/2005                   LACLEDE            MO   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL AND ESTIMATED STRAIGHT LINE WINDS
            OF 80 MPH.  TREE LIMBS DOWN AT THE INTERSECTION OF
            HIGHWAYS K AND AC.

0630 PM     HAIL             RICHLAND                37.85N 92.42W
07/22/2005  0.88 INCH        PULASKI            MO   PUBLIC
Special weather statement, Jul 23, 3:02 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SAT JUL 23 2005

MOZ094-102-232100-
BARRY-LAWRENCE-
302 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST BARRY AND SOUTHWEST
LAWRENCE COUNTIES UNTIL 400 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONETT...AND MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Special weather statement, Jul 23, 3:08 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SAT JUL 23 2005

MOZ057-058-232100-
MARIES-MILLER-
308 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND MILLER COUNTIES UNTIL
400 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTH OF BELLE
TO OSAGE BEACH. THESE STORMS ARE NEARLY STATIONARY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

WINDS GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:03 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski42 min
Jul 23, 3:55 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald65 min
Jul 23, 4:00 PM CDTSevere Thunderstorm WarningSGFMiller39 min
Jul 23, 4:25 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence65 min
Jul 23, 4:38 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
Jul 23, 4:48 PM CDTSevere Thunderstorm WarningSGFCamden64 min
Jul 23, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton56 min
Jul 23, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar67 min
Jul 23, 5:33 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningSGFMorgan23 min
Jul 23, 5:48 PM CDTSevere Thunderstorm WarningSGFSt. Clair71 min
Jul 23, 6:04 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.